Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Lubbock, TX

April 3, 2004Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 3, 2004, 5:34 PM CST for Yoakum County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2004, 5:34 PM CST (23:34 UTC)
Expired
Apr 3, 2004, 6:30 PM CST
In force
56 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 032334
SVRLBB
TXC501-040030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
534 PM CST SAT APR 3 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 630 PM CST

* AT 531 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF PENNIES
  OR LARGER 21 MILES SOUTH OF PLAINS...OR ABOUT 6 MILES SOUTH OF
  DENVER CITY...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PLAINS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3296 10295 3296 10261 3329 10261 3337 10277

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:23 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 3, 3:23 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CST SAT APR  3 2004

.SHORT TERM...
NO MAJOR CHANGES PLANNED TO ONGOING FORECAST/GRIDS. UPSLOPE FLOW TO
CONTINUE AS SURFACE HIGH OVER THE NORTHERN PLAINS CONTINUES TO RIDGE
SOUTHWARD ACROSS THE FORECAST AREA. MODELS ARE IN AGREEMENT WITH THE
UPPER LEVEL LOW OVER THE SOUTHWEST...KEEPING IT ANCHORED ALONG THE
ARIZONA/MEXICAN BORDER THROUGH SUNDAY. MODELS CONTINUE TO SHOW
IMPULSES ROTATING ACROSS NEW MEXICO...THUS EXPECT BEST CHANCE OF
PRECIPITATION TO REMAIN OVER WESTERN ZONES AND WILL CONTINUE TO
TAPER POPS FROM EAST TO WEST AS PER PREVIOUS FORECAST.

.LONG TERM...
MODELS ARE VERY SIMILAR WITH MOVEMENT OF SOUTHWEST UPPER LOW THROUGH
TUESDAY. WILL BEGIN TO SEE BETTER FOCUS AND INSTABILITY AXIS SHIFT
TOWARD WEST TEXAS WITH LOW AS IT MOVES CLOSER LATE SUNDAY. LARGE
SCALE ASCENT...UPPER DIFLUENCE AND WARM ADVECTION PATTERN WILL
RESULT IN AN INCREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS INTO
MONDAY. A COUPLE OF ROUNDS OF CONVECTION LIKELY WITH BEST GUESS NOW
FOR HIGHER RAIN CHANCES SUNDAY NIGHT INTO MONDAY NIGHT. BY
TUESDAY...A MORE CLASSIC DRYLINE MAY SET UP AS LOW LIFTS NE ACROSS
WEST TEXAS...AND DRY SLOT MAY PUNCH EASTWARD ACROSS THE SOUTH
PLAINS. COLD CORE AND UPPER LOW DYNAMICS MAY INTERACT WITH DRYLINE
THEN GENERATING A SQUALL LINE. RAIN SHOULD WIND DOWN BY WEDNESDAY
MORNING AS UPPER LOW FINALLY MOVES EAST. MAY HAVE ANOTHER COUPLE OF
WEAK FRONTS LATE NEXT WEEK AS BROAD LOW OVER THE MIDWEST/LAKES WILL
KEEP SURFACE HIGH PRESSURE ELONGATED DOWN ACROSS THE SOUTHERN
PLAINS. NEXT FEATURE OF INTEREST WILL BE NEXT SOUTHERN STREAM UPPER
LOW WHICH IS DEPICTED DIFFERENTLY BY MEDIUM RANGE MODELS. MAY SEE
NORTHERN/SOUTHERN BRANCHES PHASE TOGETHER TOWARD THE WEEKEND. IN ANY
EVENT...MADE NO CHANGES TO THE LATE PERIODS...WITH SLIGHT CHANCE
SHOWERS/THUNDER ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       39  51  42  59 /  50  50  50  70
TULIA        40  55  45  60 /  40  30  50  70
PLAINVIEW    41  56  46  60 /  40  30  50  70
LEVELLAND    43  57  46  60 /  40  50  50  70
LUBBOCK      43  58  47  60 /  40  40  50  70
BROWNFIELD   45  58  46  61 /  40  50  50  70
CHILDRESS    43  64  47  63 /  20  20  50  70
SPUR         45  63  49  63 /  30  30  50  70
ASPERMONT    46  64  50  65 /  20  20  50  70

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/06
Hazardous weather outlook, Apr 3, 5:49 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
549 AM CST SAT APR 3 2004

TXZ021>044-041200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
549 AM CST SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 3, 5:07 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
507 PM CST SAT APR 3 2004

TXZ039-040-032325-
TERRY-YOAKUM-
507 PM CST SAT APR 3 2004

A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS...CONTINUES TO MOVE NORTHEAST AT 15 MPH ACROSS
WESTERN GAINES COUNTY AND IS EXPECTED TO MOVE INTO SOUTHEASTERN
YOAKUM AND SOUTHWESTERN TERRY COUNTIES BY 530 PM. DENVER CITY...AND
FARM-TO-MARKET ROADS 1780 AND 213 WILL LIKELY BE AFFECTED BY THIS
STORM. ALTHOUGH THE STORM SHOWS SIGNS OF GRADUAL WEAKENING...
RESIDENTS OF YOAKUM AND TERRY COUNTIES SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF WARNINGS FOR THIS STORM.

02

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.